Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 5, 2018DeKalb County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 5, 2018, 6:06 PM EDT for DeKalb County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 6:06 PM EDT (22:06 UTC)
Expired
Aug 5, 2018, 6:30 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Wind
40

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 46 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS82 KFFC 052206
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
606 PM EDT SUN AUG 5 2018
 
GAZ033-044-045-052230-
North Fulton GA-DeKalb GA-South Fulton GA-
606 PM EDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHWESTERN
DEKALB AND EASTERN SOUTH FULTON COUNTIES UNTIL 630 PM EDT...

At 605 PM EDT...a strong thunderstorm was over Kirkwood, or over
Atlanta...moving west at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Decatur, East Point, College Park, Hapeville, Avondale
Estates, Belvedere Park, North Decatur, Midtown, Grant Park-Zoo
Atlanta, Candler-Mcafee, Druid Hills, North Druid Hills, Sweet
Auburn, Piedmont Park, Lakewood Park, East Lake, Little Five Points,
Atlantic Station and West End.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3381 8426 3370 8423 3365 8441 3365 8444
      3381 8447
TIME...MOT...LOC 2205Z 074DEG 5KT 3374 8434 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:49 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 5, 2:49 PM EDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
249 PM EDT Sun Aug 5 2018

.SHORT TERM /Tonight through Monday Night/...
Models in good agreement in keeping the H5 high centered over middle
Georgia. This high remains in place through the short term with some
weakening toward Monday night. This will suppress convection
somewhat over middle Georgia Monday but with ample low level
moisture, there will be enough instability for scattered showers and
a few thunderstorms. The best chances will be on the periphery of
the high across north and east Georgia. Temperatures rising a little
higher than progged today and with not a lot of change tomorrow,
have gone on the high side of guidance Monday for max temps.

17

.LONG TERM /Tuesday through Sunday/...
No changes made to the extended forecast. The main east-west
oriented upper ridge will remain entrenched along wide swatch
centered on 35deg latitude through Wed when westerlies begin to
dip further south over mid-south and upper ridge breaks down. By
Thurs, plume of deep moisture should stretch from TX to mid-south
through much of GA and Carolinas while large, high-amplitude ridge
builds quickly over the western CONUS and into the Midwest states.
The result of this pattern change is a high-over-low block which
is well known for being stagnant. Could see a prolonged period of
above average moisture and rainfall coverage and amounts Thurs
thru next weekend. 00Z medium range models now showing signs of a
cutoff low over the southeast (GFS/GEFS) or the OH/TN river valley
states (ECMWF/CMC), which doesn't bode well for any kind of
clearing or decrease in rainfall during the 7-10 day time frame.

01

&&

.AVIATION...
18Z Update...
Cu field will continue through the afternoon with bases remaining
VFR. Skies should clear tonight with a cu field redevelop Monday.
Showers and isolated tsra will develop through the afternoon
across mainly north GA. Convection will dissipate this evening
with regeneration late Monday morning. Winds will be calm/light
westerly through the forecast.

//ATL Confidence...18Z Update...
High confidence.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  93  73  91 /  30  30  30  30
Atlanta         74  92  74  91 /  20  30  20  30
Blairsville     66  86  67  85 /  30  40  40  30
Cartersville    72  93  72  91 /  20  30  20  30
Columbus        75  95  75  93 /  10  30  30  30
Gainesville     71  91  73  89 /  30  30  30  30
Macon           74  94  74  92 /  20  40  30  30
Rome            71  93  72  92 /  20  40  20  30
Peachtree City  72  92  71  91 /  20  30  20  30
Vidalia         74  92  74  91 /  10  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....01
AVIATION...17
Hazardous weather outlook, Aug 5, 12:28 PM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1228 PM EDT Sun Aug 5 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061630-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1228 PM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...
Isolated showers thunderstorms are expected this afternoon and
evening mainly over north Georgia, although a few thunderstorms
will also be possible in middle Georgia. Thunderstorms that do
develop could be strong with gusty winds, dangerous lightning and
heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Scattered showers and thunderstorms are expected each day, with
increased chances for thunderstorms and heavy rain on Thursday,
Friday and Saturday. Widespread severe weather is not
anticipated, however, some storms could produce strong winds,
frequent lightning and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 5, 6:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
606 PM EDT SUN AUG 5 2018

GAZ033-044-045-052230-
North Fulton GA-DeKalb GA-South Fulton GA-
606 PM EDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHWESTERN
DEKALB AND EASTERN SOUTH FULTON COUNTIES UNTIL 630 PM EDT...

At 605 PM EDT...a strong thunderstorm was over Kirkwood, or over
Atlanta...moving west at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Decatur, East Point, College Park, Hapeville, Avondale
Estates, Belvedere Park, North Decatur, Midtown, Grant Park-Zoo
Atlanta, Candler-Mcafee, Druid Hills, North Druid Hills, Sweet
Auburn, Piedmont Park, Lakewood Park, East Lake, Little Five Points,
Atlantic Station and West End.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3381 8426 3370 8423 3365 8441 3365 8444
      3381 8447
TIME...MOT...LOC 2205Z 074DEG 5KT 3374 8434

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:34 PM EDTSpecial Weather StatementFFCBarrow26 min
Aug 5, 7:59 PM EDTSpecial Weather StatementFFCBarrow31 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.